How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 17548
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now
A new question is answered every 9 seconds

My son was in an induced coma because of acute respiratory

Customer Question

my son was in an induced coma because of acute respiratory failure. Now his hemoglobin is low and he needed he already had 2 transfusions. He also has a feeding tube. What could be the cause for the low blood count?
JA: In general, how has your health been lately?
Customer: ok
JA: Anything else in your medical history you think the doctor should know?
Customer: I asked about my son, see my first message
Submitted: 2 months ago.
Category: Medical
Expert:  Dr. D. Love replied 2 months ago.

Hello from JustAnswer.

There are several possible causes of a low hemoglobin.

However, for someone that is critically ill, one of the more common causes are because of stress induced ulcers or stomach irritation causing GI bleeding. Some amount of stress induced ulcers or stomach irritation is very common in severely ill patients, occurring in most patients admitted to an intensive care unit, although having such severe disease that is caused significant GI bleeding only occurs in a fraction of these patients.

There are other possible causes. For example, it is also possible that whatever caused the respiratory failure could also have caused some hemolysis (break down of red blood cells). However, statistically, it is more likely that it was due to GI bleeding from stress induced ulcers or stomach irritation.

In this situation, it is appropriate to replace the red blood cells by transfusion and also to use medicines to inhibit stomach acid to promote healing of the stomach.

If I can provide any additional information, please let me know.

Customer: replied 2 months ago.
thank you
Expert:  Dr. D. Love replied 2 months ago.

You are very welcome.

I hope that he gets better soon.

Expert:  Dr. D. Love replied 2 months ago.

Please let me know if I can provide any further assistance.